If I was suffering from cancer, or any other serious illness, it would be easier to understand I need help, and often a great deal of it, and for a long time. But benzo withdrawal syndrome is not understood by most doctors, and there is scant information to help loved ones help us. If you are supporting a loved one through this challenging time of healing, here are some words to help you.

Benzo withdrawal syndrome is a real medical crisis. People die from seizures, dehydration, cardiac complications or suicide. And the crisis isn’t over until withdrawal is over as people kills themselves many months into the cessation of their medication. (I have lost three benzo buddies to suicide in the past year.) Please take the suffering of your loved one seriously. Ingestion of benzos causes brain damage and that damage can take a very long time to heal.  Research says that the average healing is 6 to 18 months. But many people take 36-42 months. Some longer.

Healing from benzo withdrawal syndrome is unlike an other healing process. Healing is not linear, with symptoms slowly abating. New symptoms can occur at any time during the healing process. A person can feel better and be in a “window” only to be hit again with horrific new or old symptoms (a wave).  The erratic nature of healing from benzos causes its own anxiety issues. We feel better, have hope, only to be thrown back into the nightmare that is benzo withdrawal syndrome.

Support people need to have an  abundance of, compassion, patience and stamina to help a loved one through their healing process.

Doctors know very little about the syndrome, and often tell patients their underlying anxiety is resurfacing, or that the tapering or cessation of the drug has unmasked a new mental illness. Even people who were put on the drug for muscle spasms, pain, or vertigo, often suffer extreme anxiety and or panic attacks when they taper or get off. Some develop benzo withdrawal psychosis that resembles schizophrenia and need to be institutionalized until their brains heal.  (The sad fact is most people seeking help for extreme withdrawal symptoms will be medicated with either more benzos or other psych meds. Both are detrimental to the healing process.)

One of the most common withdrawal syndrome symptoms is fear (terror). Your loved one may become afraid of common objects, people or places. Or we may feel extreme fear for no reason.  Constant reassurance is important. We need to be reminded we will heal and we will not feel frightened forever.

We can have mood swings,  going from paranoid, anxious, enraged, hopeless, euphoric, terrorized, all within minutes or hours. It is exhausting for us and our care providers. Support providers will need stamina and compassion to walk beside us as we emote all over the map. These moods swings can look like bi-polar disorder, but they are part of the syndrome and usually disappear when the brain heals. Many doctors are uneducated about this and are eager to place people on yet more psych meds.

We can suffer from ongoing anxiety or depression that doesn’t resolve for months, and in some cases, years.

The body sensations of withdrawal can be very frightening. From tingles to crushing pain, burning sensations to twitches, shaking to repetitive movements,  our bodies betray us over and over every day. Symptoms are not constant and often rotate in and out in a short time. Sometimes they disappear, only to come roaring back with a vengeance.

We can suffer from extreme fatigue that makes any activity a challenge. We also suffer from a general lack of interest or motivation in activities. We are not lazy. Our brains are hard at work healing. Be patient with us please.

Some of us develop intrusive thoughts or obsessions that do not resolve until our brains are healed. These thoughts are frightening. We need reassurance they will go away. Cognitive Behavioral Therapy does not seem to help much in withdrawal as the thoughts are due to a damaged brain.

We need you to listen, often over and over and over and over again. Benz withdrawal syndrome is traumatizing. We are frightened of the process and we are frightened we will always be this sick.  We need you to listen to our fears. We need to know we are loved. We don’t need unasked for advice, we simply need to be heard. We also need you to take an initiative to help us stay engage in life on a level we can cope with.

In a nut shell, our lives become unrecognizable. We are frightened and depressed, and often in pain or discomfort day after day, month after month and sadly in some cases, year after year. The only cure for benzo withdrawal syndrome is time. We feel isolated and alone, misunderstood or disbelieved. We need our support people to remind us we are healing and that our lives will knit back together in a new, healed way.

We also need to be treated with respect. Most of us getting off of benzos  are not drug addicts in the normal sense of the word. We became chemically dependent due to a doctor’s prescription. We are sick because we trusted our doctors.

Please listen to, comfort, reassure, and encourage the person you are supporting through benzo withddrawal syndrome. Take care of your own needs and watch out for compassion fatigue. Take breaks when you need to and nurture yourself.

In benzo withdrawal syndrome, marriages fail, people lose their homes, business or jobs. Family and friends pull away or shame us for not “snapping out of it.” We need people to understand we are healing slowly from brain damage that is causing extreme symptoms in both mind and body.

Rarely do people have any idea the depths of hell I have survived and continue to survive as  I crawl out of benzo withdrawal syndrome. I have been told to stop talking about it, to snap out of it, and to just think happy thoughts and I would feel better. If only I could have done those things with a broken brain I would have. I am not at fault that I am sick and suffering as I heal, just as anyone suffering a serious illness is at fault for their disease.

Please educate yourself on this syndrome so you can better help your loved one. Here are links that may be helpful.

http://www.bcnc.org.uk/allison.html

http://www.drregpeart.org/reg_story.html

http://web.archive.org/web/20101213202428/http://benzowithdrawal.com/forum/index.php?topic=7.0

http://web.archive.org/web/20101214023234/http://benzowithdrawal.com/forum/index.php?topic=84.0

http://recovery-road.org/

http://www.benzo.org.uk/manual/

Please know that vitamin supplements, caffeine, sugar, msg and other food additives or medications can flare up symptoms. Alcohol must be avoided, as well as drugs that target the GABA receptors, such as Lyrica, Ambien, Lunesta, Phenobarbital,  and Neurontin or another benzo.  Quinolone antibiotics should be avoided as these can cause serious reactions.

As our lives start to come back together, our central nervous systems will be fragile for quite some time. Please understand that once our symptoms resolve we still need to take life easy and not over do things. Your patience with us is most appreciated.

It takes a long time for brains to heal from the damage caused by benzos. But they do heal. We need people to love us every step of the healing journey, for it is a lonely, frightening, and depressing time in our lives.  We need to know we still matter, that we are still loveable and loved.

Get All Of The Latest News, Class Updates, And Online Special Events.

Get All Of The Latest News, Class Updates, And Online Special Events.

You have Successfully Subscribed!

Pin It on Pinterest

Share This
Skip to toolbar